Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS Tampa Bay, FL

April 26, 1997Pinellas County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 26, 1997, 6:50 AM EDT for Pinellas County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 1997, 6:50 AM EDT (10:50 UTC)
Expired
Apr 26, 1997, 7:30 AM EDT
In force
40 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 40 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 10.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 1997-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2124 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 1997-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2124 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WUUS1 KTBW 261054 RRA
SVRTBW
FLC103-261130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
650 AM EDT SAT APR 26 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL FLORIDA
 
   ...PINELLAS COUNTY
 
AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST
 
 
A SEVERE THUNDERSTORM WAS DETECTED BY RADAR NEAR SEMINOLE MOVING
NORTH NORTHEAST AT 20 MPH.
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN
THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS
TO OUR OFFICE.
 
BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER
AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE IF THIS
STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY
THERE UNTIL THE STORM PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:05 AM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 26, 3:05 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
304 AM EDT SAT APR 26 1997

SFC HIGH TO MOVE TO THE MID ATLANTIC COAST TODAY AND INTO THE ATLANTIC
ON SUNDAY.  LOW LEVEL CONFLUENT EASTERLY FLOW TO CONTINUE AND VEER
SOUTHEAST TO SOUTH ON SUNDAY.  U/L RIDGE TO BUILD SLOWLY OVER THE
PENINSULA WITH TEMPERATURES ALOFT RISING SLOWLY INCREASING STABILITY.
88D RADAR SHOWED STRONG TO SEVERE THUNDERSTORMS FROM 75 MILES WEST
OF RRF TO 100 MILES WEST OF SRQ SINCE MIDNIGHT BUT THEY HAVE WEAKENED IN
THE PAST  HOUR..  ADDITIONAL THUNDERSTORMS ARE DEVELOPING FROM 15 TO
35 MILES OFFSHORE OF CLEARWATER.  THIS COULD INDICATE TREND THAT
THUNDERSTORMS WILL DEVELOP TOWARDS SHORE AND COULD BE OVER THE
COASTAL COUNTIES BY SUNRISE.  DONT THINK STORMS WILL BE SEVERE THIS
MORNING OVER LAND...BELIEVE SEVERE CELLS WELL OFFSHORE WERE GETTING A
BOOST FROM THE LOOP CURRENT...BUT WILL MONITOR CLOSELY.

TOUGH FORECAST TODAY.  00Z TBW SOUNDING WAS VERY UNSTABLE WITH LI -5...
SHOWALTER INDEX -4...CAPE 2200...SWEAT NEAR 400.  HAD A FEW SEVERE CELLS
YESTERDAY AFTERNOON AND SINCE ATMOSPHERE WILL REMAIN AS UNSTABLE
TODAY WITH GOOD U/L DIFFLUENCE BELIEVE A FEW STORMS WILL BE SEVERE
TODAY.  AND SINCE LOW LEVEL TROPICAL MOISTURE IS INCREASING...THIS WILL
SUPPORT ACTIVITY TO BE MORE WIDESPREAD.

SUGGESTIONS...WOULD INCREASE POPS FROM SARASOTA COUNTY NORTH TO
LIKELY WITH GOOD CHANCE POPS OVER LEE AND CHARLOTTE COUNTIES.  WOULD
ALSO INDICATE A F^EW STORMS MAY BE SEVERE SOUTH OF HERNANDO COUNTY.

OGLESBY

In the hours before

Special weather statement, Apr 26, 6:00 AM EDT, 50 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-261600-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
600 AM EDT SAT APR 26 1997

      ...SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE OVER THE EASTERN GULF
OF MEXICO AND SPREADING ONSHORE OF WEST CENTRAL FLORIDA.  THIS AREA OF
PRECIPITATION HAS HAD A HISTORY OF PRODUCING SEVERE THUNDERSTORMS...
AND THIS TREND IS LIKELY TO CONTINUE TODAY.  THERE IS A SLIGHT CHANCE
OF SEVERE THUNDERSTORMS SOUTH OF HUDSON TO HAINES CITY LINE.

THE MAIN THREAT FROM TODAYS THUNDERSTORMS WILL BE STRONG GUSTY WINDS
IN EXCESS OF 50 MPH...LARGE HAIL...VERY HEAVY RAIN...ISOLATED SHORT
LIVED TORNADOES...AND FREQUENT DEADLY LIGHTNING.

ALL RESIDENTS AND MARINERS PLANNING OUTDOOR ACTIVITIES SHOULD STAY
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.  MARINERS MUST REACT
QUICKLY AND RETURN TO SAFE HARBOR WHEN THREATENING WEATHER APPROACHES.
ALL SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE
ASKED TO RELAY ANY REPORTS OF ADVERSE WEATHER TO THE NATIONAL WEATHER
SERVICE OFFICE IN RUSKIN.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS THROUGH THE
DAY.

OGLESBY
Special weather statement, Apr 26, 6:12 AM EDT, 38 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-261600-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
600 AM EDT SAT APR 26 1997

      ...SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE OVER THE EASTERN GULF
OF MEXICO AND SPREADING ONSHORE OF WEST CENTRAL FLORIDA.  THIS AREA OF
PRECIPITATION HAS HAD A HISTORY OF PRODUCING SEVERE THUNDERSTORMS...
AND THIS TREND IS LIKELY TO CONTINUE TODAY.  THERE IS A SLIGHT CHANCE
OF SEVERE THUNDERSTORMS SOUTH OF HUDSON TO HAINES CITY LINE.

THE MAIN THREAT FROM TODAYS THUNDERSTORMS WILL BE STRONG GUSTY WINDS
IN EXCESS OF 50 MPH...LARGE HAIL...VERY HEAVY RAIN...ISOLATED SHORT
LIVED TORNADOES...AND FREQUENT DEADLY LIGHTNING.

ALL RESIDENTS AND MARINERS PLANNING OUTDOOR ACTIVITIES SHOULD STAY
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.  MARINERS MUST REACT
QUICKLY AND RETURN TO SAFE HARBOR WHEN THREATENING WEATHER APPROACHES.
ALL SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE
ASKED TO RELAY ANY REPORTS OF ADVERSE WEATHER TO THE NATIONAL WEATHER
SERVICE OFFICE IN RUSKIN.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS THROUGH THE
DAY.

OGLESBY

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 8:04 PM EDTSevere Thunderstorm WarningTBWPolk56 min
Apr 25, 8:05 PM EDTSevere Thunderstorm WarningTBWPolk55 min
Apr 26, 5:01 AM EDTTornado WarningTBWHillsborough, Pinellas44 min
Apr 26, 7:23 AM EDTTornado WarningTBWPinellas67 min
Apr 26, 7:42 AM EDTSevere Thunderstorm WarningTBWHillsborough63 min
Apr 26, 7:49 AM EDTTornado WarningTBWHillsborough56 min
Apr 26, 8:35 AM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco55 min
Apr 26, 8:59 AM EDTSevere Thunderstorm WarningTBWManatee61 min
Apr 26, 10:00 AM EDTSevere Thunderstorm WarningTBWManatee60 min
Apr 26, 10:21 AM EDTFlash Flood WarningTBWHillsborough, Manatee4 hr
Apr 26, 10:21 AM EDTFlash Flood WarningTBWPinellas4 hr
Apr 26, 10:21 AM EDTTornado WarningTBWManatee54 min
Apr 26, 10:24 AM EDTSevere Thunderstorm WarningTBWSarasota66 min
Apr 26, 11:20 AM EDTTornado WarningTBWPolk55 min
Apr 26, 11:30 AM EDTSevere Thunderstorm WarningTBWSarasota60 min
Apr 26, 11:37 AM EDTSevere Thunderstorm WarningTBWHardee, Polk68 min
Apr 26, 12:11 PM EDTSevere Thunderstorm WarningTBWHighlands64 min
Apr 26, 12:25 PM EDTSevere Thunderstorm WarningTBWDeSoto65 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.